Heavy Rain, Stafford
- When
- April 16, 7:00 AM CST to April 17, 7:00 AM CST
- Where
- Stafford County, 0.88 mi SE of Bedford Station
- Reported by
- Public
- Coordinates
- 38.020, -98.620
Eight inches of rain fell in 24 hours.
This was the third day in a row with severe weather. Even though the atmosphere was not terribly unstable, the high shear environment along a stationary front provided the ingredients for severe weather.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS DDC wrote it up.
This was the third day in a row with severe weather. Even though the atmosphere was not terribly unstable, the high shear environment along a stationary front provided the ingredients for severe weather.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Dodge City, KS wrote its last area forecast discussion before the first event at Apr 16, 5:26 AM CST, 1 hour 34 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DODGE CITY KS 626 AM CDT THU APR 16 2015 ...UPDATED FOR AVIATION... .SHORT TERM...(TODAY AND TONIGHT) ISSUED AT 326 AM CDT THU APR 16 2015 AN UPPER LEVEL STORM OVER NORTHERN ARIZONA THIS MORNING WILL SLOWLY PROGRESS INTO NORTHERN NEW MEXICO BY LATER TONIGHT. DUE TO THE SYSTEM DROPPING SOUTHWARD INTO NORTHERN ARIZONA UP TO THIS POINT, A SURFACE COLD FRONT HAS PROGRESSED SOUTHWARD THROUGH COLORADO EARLY THIS MORNING. THIS FRONT WILL BECOME STATIONARY AND BEGIN TO ADVANCE NORTHWARD AS A WARM FRONT THIS AFTERNOON. DUE TO THE MORNING CONVECTION AROUND SOUTHWESTERN KANSAS THIS MORNING, AIRMASS RECOVERY ACROSS WESTERN KANSAS THIS AFTERNOON IS UNCERTAIN. BUT WITH INCREASING LOW LEVEL MOISTURE AND FAIRLY COLD TEMPERATURES AT 500MB, ALONG WITH SOME BREAKS IN THE CLOUDS, SURFACE BASED CAPE VALUES OF 1500-2000 J/KG CAN BE EXPECTED THIS AFTERNOON. THUNDERSTORM CHANCES ARE FAIRLY HIGH AND THE PREVIOUS FORECAST WAS MAINTAINED. VERY LARGE HAIL CAN BE EXPECTED WITH THE STRONGEST STORMS. GOOD CHANCES FOR THUNDERSTORMS CAN BE EXPECTED TONIGHT AS WELL AS THE LOW LEVEL JET INCREASES AND EVENING THUNDERSTORM CLUSTERS LINGER. WITH SOME BREAKS IN THE CLOUDS, TEMPERATURES TODAY OUGHT TO REACH INTO THE 70S. SOUTH WINDS AND DEWPOINTS IN THE LOWER TO MID 50S SHOULD KEEP TEMPERATURES FROM FALLING BELOW THE 50S TONIGHT, EXCEPT PERHAPS ALONG THE COLORADO BORDER WHERE IT WILL BE A LITTLE DRIER. EXPECTED WIDESPREAD THUNDERSTORMS OUTFLOW WILL PREVENT TEMPERATURES FROM STAYING EVEN WARMER TONIGHT. .LONG TERM...(FRIDAY THROUGH WEDNESDAY) ISSUED AT 337 AM CDT THU APR 16 2015 AN UPPER LOW OVER SOUTH CENTRAL COLORADO IS FORECAST TO MOVE SLOWLY NORTHWARD INTO CENTRAL COLORADO BY FRIDAY AFTERNOON WITH A LARGE DRY SLOT INTO WESTERN KANSAS. THE BEST CHANCES FOR SHOWERS AND THUNDERSTORMS FROM 50 TO 70 PERCENT WILL RUN FROM NEAR LIBERAL AND GARDEN CITY TO THE EAST. COULD BE DRY AND WINDY ENOUGH ACROSS FAR SOUTHWESTERN KANSAS TO HAVE FIRE WEATHER CONDITIONS ON FRIDAY AFTERNOON. HIGHS ON FRIDAY ARE FORECAST AROUND 70. FOR SATURDAY, THE UPPER LOW CONTINUES TO SLOWLY WOBBLE FROM CENTRAL COLORADO AND INTO FAR WESTERN KANSAS BY EVENING. THE BEST CHANCES FOR SHOWERS AND THUNDERSTORMS WILL BE AGAIN ACROSS MUCH OF SOUTH CENTRAL KANSAS WITH LESSER CHANCES WEST. OVERNIGHT LOWS SATURDAY MORNING WILL RUN FROM THE LOWER 40S WEST TO AROUND 50 TO 55 DEGREES ACROSS SOUTH CENTRAL SECTIONS. HIGHS ON SATURDAY WILL BE FROM 65 TO AROUND 70 DEGREES. BY SUNDAY MORNING THE UPPER LOW AND ATTENDANT SHOWERS WILL BE MOVING INTO CENTRAL KANSAS, THEN WEAKEN AND MOVE INTO EASTERN KANSAS IN THE EVENING. WILL KEEP A SMALL CHANCE FOR SHOWERS GOING INTO THE AFTERNOON. A COLD FRONT WILL ALSO MOVE ACROSS WESTERN KANSAS IN BACK OF THE UPPER LOW WITH GUSTY NORTH TO NORTHWEST WINDS. LOWS ON SUNDAY MORNING WILL BE MILD AND IN THE 40S, WITH AFTERNOON HIGHS IN THE MID TO UPPER 60S. FOR THE PERIOD OF MONDAY INTO WEDNESDAY, DRIER NORTHWESTERLY UPPER LEVEL FLOW WILL BE FOUND ACROSS THE CENTRAL PLAINS. A FEW WAVES IN THIS FLOW COULD BRING SMALL CHANCES OF RAIN FROM TIME TO TIME. COOLER HIGH PRESSURE AT THE SURFACE WILL BE FOUND ACROSS THE PLAINS WITH HIGHS IN THE 60S AND LOWS IN THE UPPER 30S TO LOWER 40S. && .AVIATION...(FOR THE 12Z TAFS THROUGH 12Z FRIDAY MORNING) ISSUED AT 619 AM CDT THU APR 16 2015 AS AN UPPER LEVEL LOW APPROACHES TODAY AND TONIGHT, NUMEROUS SHOWERS AND THUNDERSTORMS WILL INCREASE MAINLY AFTER 19Z WITH SOME SEVERE STORMS POSSIBLE AND LARGE HAIL. LIGHT AND VARIABLE WINDS WILL BECOME SOUTHEASTERLY AT 10-15KT. SOME MVFR CONDITIONS ARE POSSIBLE WITH THE THUNDERSTORMS. && .PRELIMINARY POINT TEMPS/POPS... DDC 75 54 70 49 / 70 70 60 60 GCK 71 52 68 44 / 70 60 60 60 EHA 72 51 67 42 / 40 60 30 30 LBL 73 54 70 46 / 70 60 50 50 HYS 71 53 69 49 / 70 80 70 50 P28 77 56 71 54 / 30 70 60 60 && .DDC WATCHES/WARNINGS/ADVISORIES... NONE. && SHORT TERM...FINCH LONG TERM...KRUSE AVIATION...KRUSE
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DODGE CITY KS 457 AM CDT THU APR 16 2015 KSZ030-031-043>046-061>066-074>081-084>090-171000- TREGO-ELLIS-SCOTT-LANE-NESS-RUSH-HAMILTON-KEARNY-FINNEY-HODGEMAN- PAWNEE-STAFFORD-STANTON-GRANT-HASKELL-GRAY-FORD-EDWARDS-KIOWA- PRATT-MORTON-STEVENS-SEWARD-MEADE-CLARK-COMANCHE-BARBER- 457 AM CDT THU APR 16 2015 ...SEVERE THUNDERSTORMS WITH HEAVY RAIN THIS AFTERNOON AND TONIGHT... THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL...SOUTH CENTRAL...SOUTHWEST AND WEST CENTRAL KANSAS. .DAY ONE...TODAY AND TONIGHT. WEATHER HAZARDS EXPECTED... LIMITED TORNADO RISK. ELEVATED HAIL RISK. ELEVATED THUNDERSTORM WIND DAMAGE RISK. ELEVATED FLOODING RISK. SIGNIFICANT LIGHTNING RISK. LIMITED NON THUNDERSTORM WIND RISK. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY. HAZARDS WEATHER RISK... FRIDAY... LIMITED FLOODING RISK. LIMITED SEVERE THUNDERSTORM RISK. ELEVATED FIRE WEATHER RISK. SATURDAY... ELEVATED SEVERE THUNDERSTORM RISK. SUNDAY... NO HAZARDS. MONDAY... NO HAZARDS. TUESDAY... NO HAZARDS. WEDNESDAY... LIMITED LIGHTNING RISK. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED AFTER 1 PM AND INTO TONIGHT FOR LARGE HAIL AND DAMAGING WIND ACROSS MUCH OF SOUTHWESTERN KANSAS. && FOR MORE DETAILS VISIT OUR WEBPAGE HTTP://WEATHER.GOV/DDC/EHWO
The Wichita radar (KICT), 111 km away, was scanning. The volume nearest the first event began at 13:01 UTC.
7 hail, 1 heavy rain, 1 tornado, 1 funnel cloud. Local standard time, as filed.
Eight inches of rain fell in 24 hours.
There was brief and weak circulation visible at the surface.
The hail covered the ground.
The ground was covered by the hail.
The hail covered the ground.
The hail covered the ground and roads.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Kansas in 2015Every state in 2015This day in weather historyThe tornado archive for Kansas, 2015Warnings in Kansas, April 2015
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 575294, 575286, 579978, 575287, 575285, 575288, 575289, 575290, 575291, 575292.